MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD BHR CURVED CUP INTRODUCER; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD BHR CURVED CUP INTRODUCER; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 90128257
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/23/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference case-(b)(4).
 
Event or Problem Description
It was reported that while impacting the acetabular component during a thr, the bhr curved cup introducer broke and would no longer stay attached to the implant (inside the patient).A smith and nephew back up device was available.No injury to patient or delay reported.
 
Additional Manufacturer Narrative
H3, h6: it was reported that during a total hip replacement, a bhr curved cup introducer broke.A smith and nephew back up device was available; no patient injury or surgical delay was reported.A bhr curved cup introducer (part no.90128257, batch no.18.232924) was returned for investigation.A review of the historical complaints data for the curved cup introducer was performed using batch numbers to evaluate patterns of repeated failures or defects over the lifetime of the product and using part numbers and the reported failure modes to evaluate patterns of repeated failures or defects in a timeframe of 12 months prior to the date in which the incident was reported.No other similar complaints were identified to involve this batch.Other similar complaints have been identified for the part number and the reported failure mode in this timeframe, and this failure will continue to be monitored.The production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of escalation actions related to the product and similar complaint events was performed.Following the review, no prior escalated actions related to this part number and failure mode were identified.No further escalation actions required.Small scratches and minor dents are present across the whole device, consistent with years of surgical use.The wire grip assembly has broken, the weld between the wire grip and threaded rod has fractured.Based on the product evaluation of the returned instrument, we can confirm this complaint, yet a definitive root cause could not be determined.Based on the information provided, factors known to contribute to the alleged fault include excessive use or force, making the instrument susceptible to breakage.Should additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.The device cannot be repaired and will be retained.Adidtional information: d4, h4 b5.
 
Event or Problem Description
It was reported that while impacting the acetabular component during a thr, the bhr curved cup introducer broke and would no longer stay attached to the implant (inside the patient).A smith and nephew back up device was available.No pieces fell into patient, no injury or delay reported.

Brand Name
BHR CURVED CUP INTRODUCER
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key13226071
Report Number3005975929-2022-00008
Device Sequence Number4127933
Product Code NXT
UDI-Device Identifier03596010533791
UDI-Public03596010533791
Combination Product (Y/N)N
Initial Reporter StateKS
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/30/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number90128257
Device Catalogue Number90128257
Device Lot Number18.232924
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/11/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/23/2021
Supplement Date Received by Manufacturer03/04/2022
11/30/2022
Initial Report FDA Received Date01/11/2022
Supplement Report FDA Received Date03/07/2022
11/30/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/09/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown